What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 12, 1:29 PM EST, 22 minutes earlier.
Area forecast discussion, Jul 12, 1:29 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
229 PM EDT Tue Jul 12 2022
.SYNOPSIS...
A frontal system will bring rounds of showers and thunderstorms
into this evening with a few strong to possibly severe
thunderstorms this afternoon. An upper level disturbance will
slowly move across the area Wednesday and Thursday with
additional shower chances. Drier weather looks to return Friday
into Saturday with high pressure returning.
&&
.NEAR TERM /THROUGH TONIGHT/...
The Storm Prediction Center continues to place our region in a
marginal to slight risk for severe weather today.
.UPDATE...As of 1130 AM EDT, adjusted POPs downwards to account
for the ongoing dry break from showers/storms in place late
this morning; however, TYK radar shows convection firing in the
Tug Hill with a few isolated showers in the southern/western
Adirondacks. SPC mesoanalysis shows 1000-2000J/kg of SBCAPE over
western NY where dew points are higher in the low 70s. While
the air mass over eastern NY and western New England features
lower dew points and thus lower SBCAPE, the upstream air mass
should push downstream into the Adirondacks and western Mohawk
Valley through early afternoon as the trough currently in
Ontario swings eastward. The combination of increasing height
fall ahead of the trough and an incoming unstable air mass should
erode away the slight cap in place seen on the 12 UTC ALY
sounding and allow isolated to scattered storms to develop this
afternoon. Factors that may limit convection from becoming too
widespread stems from rather unimpressive mid-level lapse rates
at just near 5.5 - 6C/km and ambiguous low-level forcing
although latest GOES16 satellite imagery suggests a pre-frontal
trough or lake breeze boundary is tracking eastward through
western/central NY which could help provide a focus for
convection.
Based on the latest CAMS, storms should initially track into
areas north/west of Albany early this afternoon before pushing
south/east of the Capital District mainly after 18-19 UTC. A
nearly unidirectional shear profile with effective shear
impressively ranging 45-55kts should allow storms to organize
and grow upscale, assuming the low-level forcing is strong
enough to initiate convection. Latest CAMs suggests that storms
could morph into storm clusters as they grow upscale and remain
in a favorable shear environment. With DCAPE values 500 -
1000J/kg, damaging winds should be the main hazard. SPC
maintained the slight risk over much of the Northeast with its
13 UTC update but did introduce an enhanced risk for parts of
the mid- Atlantic. ALY plans to launch an 18 UTC sounding to
sample the incoming air mass.
Previous discussion...During the day today, upper-level
troughing and a surface cold front will advance from the west.
Guidance is suggesting multiple rounds or clusters of showers
and thunderstorms are expected throughout the day and into the
evening. The morning hours will generally consist of occasional
showers and possible rumbles of thunder favoring areas along and
north of I-90 through the morning hours. Will reintroduce a
slight chance for thunder for this activity as instability is
expected to increase. Additional showers and thunderstorms are
expected this afternoon with perhaps a couple of discrete or
multicell clusters tracking from northwest to southeast across
the forecast area. Most of this activity should wind down early
this evening leaving mainly dry weather for tonight. While hi-
res guidance varies regards to location and timing of activity
throughout the day, there was enough confidence to place most if
not the entire forecast area in likely pops at some point
during this event.
Dynamics should be in place for a few stronger to perhaps severe
thunderstorms. The one question regarding this potential is the
amount of cloud debris and shower activity this morning and if
it will dampen chances for some areas (especially for areas
north and west of Albany). The overall wind field will be rather
impressive with 0-6km bulk shear values between 50-60 kt. Our
region will also be located within the right entrance region of
an 80-100 kt upper level jet as well as mid- level flow in the
50-60 kt range and a 25-35 kt low- level jet. Given moderately
strong/roughly unidirectional flow, fast-moving storms should
organize locally, with the stronger storms/clusters becoming
capable of producing strong to locally damaging wind gusts and
marginal hail.
Outside of these thunderstorms, it will be warm and humid with a
continued southerly breeze. Some wind gusts in the 20-30 mph
range cannot be ruled out outside of thunderstorms. Highs should
range from the 70s across the higher elevations to the 80s to
perhaps near 90 in the valleys.
Once showers end this evening, partial clearing is expected
which, with winds trending light to calm and humidity levels
remaining high, could result in patchy fog. Some isolated
showers cannot be ruled out across the Adirondacks. Lows will
dip into the mid-50s to mid-60s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday and Thursday will feature upper-level troughing across
the region with a few embedded shortwaves passing through the
trough axis. While precipitable water values will be lower and
dewpoints will be slightly reduced, there should be enough lift
as well as weak instability for isolated to scattered showers
and thunderstorms each day. Skies should turn partly cloudy
during this period due to the cool mid-level air aloft. Highs
both days will range from the upper 60s to mid- 70s across the
higher elevations to the upper 70s to upper 80s in the valleys.
High pressure will attempt to build into the region from the
west Thursday night bringing a drier air mass and end to shower
chances. Skies should turn mostly clear as well. Lows Thursday
night will dip into the upper 40s to lower 60s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The extended forecast opens with tranquil weather as the mid and
upper level trough moves east of the region, as surface high
pressure ridges in from the Great Lakes Region for Friday, and
moves over NY and New England to open the weekend. A return of
low-level moisture and humidity levels will increase to close
the weekend, as an upper level disturbance and a weak cold front
will approach from the west to open next week, as temps run a
little above normal
Fri-Fri night...Most of the medium range guidance and the
ensembles have the mid and upper level trough axis move down
stream of eastern NY and western New England during the day.
There is an isolated threat for a shower south and east of
Albany over the southern Taconics, Berkshires and NW CT with the
remnant cold pool aloft with the trough, but mainly dry weather
is forecast with the sfc anticyclone building in from the west.
Sfc dewpoints will be in the upper 40s to upper 50s. H850 temps
of +11C to +13C on the 00Z GFS would support max temps near or
slightly below seasonal values with upper 70s to lower 80s in
the valleys and over the hills with some upper 60s to mid 70s
over the mtns. The sfc anticyclone builds eastward over NY and
New England Fri night with ideal radiational cooling conditions
with lows in the 50s with a few upper 40s over the southern
Adirondacks, and a few readings near 60F in the mid Hudson
Valley and NW CT.
Sat-Sat night...The mid and upper level flow becomes zonal over
the Northeast. The sfc anticyclone shifts east of the New
England Coast. Partly to mostly sunny and pleasant conditions
are expected with sfc dewpts remaining in the 50s. Some low to
mid level warm advection occurs with H850 temps rising to +13C
to +15C. Highs will be slightly warmer than FRI with low to mid
80s in the valleys. A few upper 80s are possible in the mid
Hudson Valley with 70s to lower 80s over the higher terrain. A
return southerly flow of more humid air occurs Sun night with
the sfc high off the East Coast. Mid and upper level heights
increase slightly. Lows will be in the mid 50s to mid 60s.
Sun-Mon...Typical summer-time warmth and humidity will
overspread the region to close the weekend and open next week.
Some spread continues in the medium range guidance/ensembles on
the timing of the next cold front and short-wave trough
approaching from the west. We kept a low chance of showers and
thunderstorms in the forecast based on the NBM guidance, as this
activity will likely be tied to the diurnal heating and the
increase of low-level moisture and humidity. It will become
moderately humid with dewpoints in the 60s. Max temps should
rise a little above normal for mid July, as the subtropical
ridging off the East Coast attempts to ridge in. Max temps in
the mid and upper 80s in the valley areas, and mid 70s to lower
to mid 80s over the hills and mtns. A muggy night is expected
Sunday night with lows in the 60s with some upper 50s over the
higher terrain. The short-wave trough and its attendant weak
cold front approach from the lower Great lakes Region Monday
with a chance of mainly afternoon showers and thunderstorms with
temps running above normal ahead of the boundary and upper
level disturbance. The latest GFS dampens this feature out
compared to the 00Z ECMWF as the subtropical ridge off the East
Coast builds in.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Conditions are currently VFR at all terminals with few-sct cu at 5-7
kft and unrestricted vsbys. Clusters of thunderstorms are moving
eastward across the northern portions of the forecast area, but
coverage will expand to the east and southeast through the
afternoon. Storms will begin affecting GFL around 18Z, ALB after
19Z, PSF after 20Z, and POU after 21Z. During storms, cigs and vsbys
could easily be reduced to MVFR levels with possible reduction to
IFR. Storms should move out of the region after 00Z Wednesday.
Overnight, GFL and POU may develop fog, but confidence is not high
enough to include explicit IFR conds, so have included MVFR vsby and
sct low clouds. Otherwise, few-sct cu at 4-5 kft are likely through
the TAF period to 18Z Wednesday. Some showers are possible at PSF
from 12-16Z Wednesday, but confidence is currently only high enough
for use of PROB30 group.
Winds are currently 5-15 kt gusting 15-22 kt out of the south.
Passing storms may include higher gusts in excess of 35 kt. After
00Z Wednesday, winds decrease to light and variable at all
terminals. ALB and PSF may see increased winds out of the west in
the evening and overnight, but winds will otherwise remain light and
variable through the TAF period to 18Z Wednesday.
Outlook...
Wednesday Night: Low Operational Impact. Isolated SHRA.
Thursday: Moderate Operational Impact. Scattered SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
A frontal system will bring rounds of showers and thunderstorms
into this evening with a few strong to possibly severe
thunderstorms this afternoon. An upper level disturbance will
slowly move across the area Wednesday and Thursday with
additional shower chances. Drier weather looks to return Friday
into Saturday with high pressure returning.
The RH values will lower to 50 to 70 percent today, then rebound
to 90 to 100 percent tonight. RH values lower to 40 to 60
percent on Wednesday.
Wind will be south to southwesterly at 10-20 mph with a few
gusts to 30 mph through this afternoon, then become westerly at
less than 10 mph tonight. Westerly wind will continue on
Wednesday at 7-14 mph.
&&
.HYDROLOGY...
A frontal system will bring rounds of showers and thunderstorms
into this evening with a few strong to possibly severe
thunderstorms this afternoon. An upper level disturbance will
slowly move across the area Wednesday and Thursday with
additional shower chances. Drier weather looks to return Friday
into Saturday with high pressure returning.
The greatest coverage of showers appears to be across areas
north and west of Albany with amounts of 0.25 to 0.75 of an inch
common. Elsewhere, amounts may vary depending on where showers
and thunderstorms develop, though 0.10 to 0.40 of an inch is
possible. The fast movement of these showers should prevent any
hydrological issues as most of the region need the rain and
flows are low.
There are additional chances for showers and possible
thunderstorms Wednesday and Thursday but amounts look to be
generally insignificant and more localized.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...Rathbun
NEAR TERM...Rathbun/Speciale
SHORT TERM...Rathbun
LONG TERM...Wasula
AVIATION...Picard
FIRE WEATHER...Rathbun
HYDROLOGY...Rathbun
Hazardous weather outlook, Jul 12, 3:07 AM EST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
407 AM EDT Tue Jul 12 2022
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
407 AM EDT Tue Jul 12 2022
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.
.DAY ONE...Today and tonight.
There is a Slight Risk for severe thunderstorms across most of
eastern New York and western New England today. Damaging wind gusts
are the primary threat from these storms. Large hail and an isolated
tornado are a secondary threat but cannot be ruled out. The main
window for severe storms is between 1 and 8 pm.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a chance of thunderstorms on Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay any reports of severe
weather to the National Weather Service in Albany New York.
In the hours before
Special weather statement, Jul 12, 12:30 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Albany NY
130 PM EDT Tue Jul 12 2022
NYZ033-038-039-041-042-082-121800-
Southern Fulton NY-Hamilton NY-Northern Fulton NY-
Southern Herkimer NY-Northern Warren NY-Northern Saratoga NY-
130 PM EDT Tue Jul 12 2022
...Strong thunderstorms will impact portions of southeastern
Hamilton, west central Warren, central Fulton, northwestern Saratoga
and southern Herkimer Counties through 200 PM EDT...
At 129 PM EDT, Doppler radar was tracking a line of strong
thunderstorms from near Lewey Lake Campground to 8 miles southwest
of Lake Pleasant to near Newport. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Herkimer, Little Falls, Speculator, Johnsburg, Dolgeville,
Northville, Lake Pleasant, Wells, Newport, Stratford, Middleville,
Day Center, Moffitt Beach Campground, Caroga Lake, Caroga Lake Public
Campground, Sacandaga Campground, Oppenheim, Fairfield, Thurman and
Stony Creek.
This includes Interstate 90 near exit 29A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
eastern and east central New York.
&&
LAT...LON 4316 7512 4338 7459 4371 7434 4364 7374
4325 7404 4301 7464 4305 7476 4302 7474
4297 7474 4295 7479 4309 7519
TIME...MOT...LOC 1729Z 287DEG 27KT 4363 7431 4337 7451 4313 7508
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MSESpecial weather statement, Jul 12, 1:11 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Albany NY
211 PM EDT Tue Jul 12 2022
NYZ043-121845-
Northern Washington NY-
211 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northern Washington
County through 245 PM EDT...
At 211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huletts Landing, or near Whitehall, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Whitehall, Huletts Landing, Hampton, Lock Twelve Marina, Dresden
Center, South Bay, South Bay Village, Snody Dock, Clemons, Hampton
Flats, Grays Corner, East Whitehall and Ottenburgs Ramp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake George, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central New York.
&&
LAT...LON 4369 7340 4364 7343 4362 7342 4359 7343
4357 7339 4362 7337 4363 7330 4358 7330
4357 7327 4355 7325 4349 7325 4353 7361
4356 7361 4358 7358 4363 7353 4365 7349
4367 7350 4370 7348
TIME...MOT...LOC 1811Z 281DEG 39KT 4363 7351
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CSSpecial weather statement, Jul 12, 1:49 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Albany NY
249 PM EDT Tue Jul 12 2022
NYZ047-121915-
Schoharie NY-
249 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of central Schoharie
County through 315 PM EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jefferson, or 15 miles south of Cobleskill, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cobleskill, Jefferson, Middleburgh, Gilboa, Summit, Schoharie,
Richmondville, North Blenheim, Breakabeen, Central Bridge, West
Richmondville, Baird Corners, Old Central Bridge, Lawyersville,
Warnerville, Lutheranville, West Fulton, Vintonton, Five Corners and
Mineral Springs.
This includes Interstate 88 between exits 20 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central New York.
&&
LAT...LON 4262 7463 4270 7465 4271 7433 4261 7427
4236 7442 4235 7444 4242 7462 4252 7471
TIME...MOT...LOC 1848Z 271DEG 49KT 4246 7457
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CS